Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 38, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 27, 2023, 3:34 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2023, 3:34 PM EDT (19:34 UTC)
- Expired
- Mar 27, 2023, 7:42 PM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
627 WHUS71 KBUF 271934 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 334 PM EDT Mon Mar 27 2023 LOZ030-042-043-280000- /O.NEW.KBUF.SC.Y.0038.230327T1934Z-230328T0000Z/ Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 334 PM EDT Mon Mar 27 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Sodus Bay, and the Lower Niagara River. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
064 WHUS71 KBUF 272342 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 742 PM EDT Mon Mar 27 2023 LOZ030-042-043-280045- /O.CAN.KBUF.SC.Y.0038.000000T0000Z-230328T0000Z/ Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 742 PM EDT Mon Mar 27 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have dropped below small craft advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 27, 3:03 PM EDT, 31 minutes earlier.
Area forecast discussion, Mar 27, 3:03 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 303 PM EDT Mon Mar 27 2023 .SYNOPSIS... A weak system will pass by to our south, bringing a light rain and snow mix into this evening with mainly wet snow tonight, but little to no snow accumulation. High pressure builds in Tuesday, before a strong cold front brings the next round of precipitation by midweek. A strong system will end the work week and start the weekend. && .NEAR TERM /THROUGH TUESDAY/... A shortwave trough is progressing through the region this afternoon with a weak surface low pushing across Pennsylvania. Coverage of rain has increased over the area north of the low. The bulk of the steadier precipitation should remain along and south of Interstate 90. Surface temperatures remaining just warm enough for all rain, although some mix with wet snow noted on some web cameras across the higher terrain where the air is just slightly colder. Weak cold advection will overtake the area as the low shifts just to the southeast of the area by late in the day and tonight. The column will cool enough to transition the rain over to wet snow within the cold conveyor on the northern edge of the system. Most locations will see very little if any snow accumulation, with only a coating on grassy areas at best. Some spotty higher terrain of the Southern Tier and western Finger Lakes could see up to a inch of slushy accumulation through this evening. Once the system exits tonight, the snow will wind down fairly quickly although a northeast flow could support a few lingering upslope snow showers or even a low risk for patchy freezing drizzle across the higher terrain of western New York and western Finger Lakes that could last in Tuesday morning. High pressure builds into the area Tuesday with dry air continuing to move in aloft. Plenty of low overcast will be in place early in the day and will likely be tough to scour out within a weak northerly flow. It will likely not be until afternoon before we start to see some breaks develop in the overcast with more sunshine expected later in the day. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... A -2SD upper level trough will enter the Upper Great Lakes region Tuesday night. The trough will move east and become negatively tilted across the Lower Great Lakes region Wednesday. Surface low low pressure will deepen below the left exit region of a strong upper level jet. A strong cold will extend to the southwest from the surface low and move east across the Great Lakes region Tuesday night through Wednesday. Current model consensus has the front moving through western and north central NY mid-afternoon Wednesday into early Wednesday evening, just in time for the evening rush hour. Initially, mostly dry conditions expected across the region Tuesday night through the first half of Wednesday. Wednesday will be warm with temperatures reaching the upper 40s to low 50s across western and north central NY. Southwest winds will increase through Wednesday morning with gusts up to 40 mph northeast of Lake Erie. The cold front will speed through the region Wednesday afternoon through Wednesday evening. The clash of very cold air meeting the relatively warm air across western and north central NY will likely produce a squall line. This may produce hazardous conditions during the evening rush hour with the potential for gusty winds and snow squalls. Most of the snow showers will taper off behind the front through Wednesday evening, however a lake response is likely with 850mb temperatures falling to -13C by late Wednesday night. This will be a brief window as upstream moisture cuts off quickly behind the cold front. The cold, northwest flow will direct any lake effect snow showers southeast of the Lakes into Thursday morning. Cold and breezy with lows in the teens to low 20s Wednesday night. Northwest winds will diminish overnight, however wind chills will likely reach the single digits in some places. Surface high pressure quickly moves into the region Thursday and Thursday night. Mostly dry weather expected during this time. Rain showers may reach western NY by late Thursday night ahead of the next system but chance is low. Highs Thursday will reach the mid to upper 30s, about 10 degrees below normal for late March. Lows Thursday night, low to mid 20s. && .LONG TERM /FRIDAY THROUGH MONDAY/... A deep southwesterly flow will bring in much warmer air for the first half of the extended, with temperatures rising well above average by Saturday. The increased warmth will come at a price however, as a complex area of low pressure over the upper Mississippi Valley on Friday, becomes better organized while rapidly strengthening as it moves northeast across the central Great Lakes Friday night into southern Quebec on Saturday. Models have come into fairly good agreement on a track northwest of our area, which is further north than yesterday's runs. One positive with this track is that the heavier, steady rain/snow would remain north and west of our region. However, on the flip side this would open the door for a convective element to enter into the scenario as we become entrenched in the warm sector. A few thunderstorms would be possible ahead of a strong cold on Saturday, which could contain some gusty winds with a large and robust wind field to tap into just off the deck, not to mention the possibility for some heavier downpours. In addition, there will be a more widespread threat for another round of strong non-convective winds just behind the boundary in the cold advection with a strong area of deepening low pressure moving by just to the northwest of our area. With the warmer temps, p-type will be mainly rain with this system, possibly ending as some snow showers before ending Saturday night as cold air deepens in the wake of the fropa. Stay tuned. Otherwise, high pressure rapidly builds in behind the system bringing a dry, but chilly finish to the weekend as temps plummet back below average. High pressure quickly moves east of the area with a southerly return flow setting back up for Sunday night into Monday bringing some warmer air back into the region. The next system to impact our area will be sometime early to mid week next week. Model consensus is poor at this point, so for now will just settle with SChc to low Chc PoPs for showers to start off the new work week. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Ceilings will continue to deteriorate to MVFR/IFR this afternoon and last into this evening, as widespread light rain continues north of a weak wave passing by to our south across Pennsylvania. Expect the bulk of the light rain to impact areas south of Lake Ontario. Expect mainly MVFR to VFR VSBY with the rain. Colder air starts to advect into the region as the wave pushes further to the southeast of the area late today and tonight. The rain will transition to wet snow. Some IFR VSBY is possible as the rain switches to snow from northwest to southeast. The snow will taper down tonight to just a few snow showers mainly across higher terrain of western New York and Finger Lakes. There is a low chance for patchy light freezing drizzle as mid level moisture gets scoured out. Outlook... Tuesday...VFR/MVFR with a chance of rain/snow showers. Wednesday...Mainly VFR with mostly dry conditions expected. Thursday...Mainly VFR. Friday and Saturday...Restrictions likely in rain showers. && .MARINE... High pressure centered over the Upper Great Lakes this evening will build across the region tonight and Tuesday allowing winds to remain light. Southwest winds increase ahead of an approaching cold front Wednesday, before switching to northwest behind the front Wednesday night. This period will likely require small craft headlines. Winds lessen for a period before ramping back up Friday into the weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...TMA NEAR TERM...TMA SHORT TERM...HSK LONG TERM...JM AVIATION...TMA MARINE...TMA
Hazardous weather outlook, Mar 27, 2:48 PM EDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 248 PM EDT Mon Mar 27 2023 NYZ001>008-010>014-019>021-085-281900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 248 PM EDT Mon Mar 27 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An arctic cold front will plow across western and north central NY late Wednesday afternoon through early Wednesday evening. Gusty winds and snow squalls are possible during the evening rush hour. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-281900- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 248 PM EDT Mon Mar 27 2023 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-281900- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 248 PM EDT Mon Mar 27 2023 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-281900- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 248 PM EDT Mon Mar 27 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-281900- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 248 PM EDT Mon Mar 27 2023 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.